Derailed

I planned on going back to work in January. It got derailed. By medication.

It’s a bit demoralizing, to be honest. I feel like I’m finding a new normal, and then I’m suddenly slapped upside the head by my medication followed by a few punches and kicks for good measure. It laid me flat.

Side note: Anyone that thinks that medication for mental health issues is pointless, let me say this:

Why the fuck would I take medication with these horrible side-effects unless I need the meds to help me function?!

Trust me. Ultimately it’s deciding what is the of the lesser of the evils: depression? or this set of side effects?

Back to how things got derailed.

Getting it “right” in terms of medication is a process. All the available SSRIs, SNRIs, and NDRIs can react completely differently from one person to the next, or even over time for the same person. Will one work? How about a “cocktail” of 2 of the three types? The brain is a funny thing.

Did you know there are various types of depression and anxiety? It’s not a blanket one size fits all term. And those types of depression and anxiety react differently to medication. It also takes a good 6 to 8 weeks for the full effects (both intended and side effects) of the medication to appear. It can feel like a crap-shoot sometimes. And like any gambling, you win some and you lose some.

An adjustment was made by my doctor to my meds (I currently take a SSRI and a NDRI) in mid-December. Shortly after the new year began, I started having horrible insomnia. The medication that was supposed to help give me more motivation and help my energy levels was keeping my from sleeping. A common side effect. But it was doing what it was supposed to do. Just with added insomnia. The kind of insomnia where I not only was having trouble falling asleep, when I did sleep it was never for longer than 2 hours at a stretch. That’s not enough uninterrupted sleep for deep sleep, which means you’re never actually rested. Zombie state occurs. Ultimately non-functional due to lack of sleep. Not really conducive to interacting with other people or working.

So a month after the December adjustment, in mid-January, we added a SARI that was a crappy antidepressant, but fantastic at making people drowsy. Over a couple of days I actually slept more than an hour or two at a time. Yes! Victory!

Or not.

As the one week mark hit, I was having dizzy spells and nausea. The lightheaded feeling from the dizzy spells made me feel unbalanced and walking as if I was tipsy-drunk. And the nausea…two words: banana toast. My doctor said to keep at it, taking the lowest dose possible only at night. Those sensations lasted for over a week before they finally started to calm down and eventually disappear.

I think things have balanced out for awhile. Gods and goddesses I hope so. I still have a number of perpetual side effects, with dry-mouth and tinnitus being the two most noticeable. Every anti-depressant I’ve taken has given me dry-mouth. I can live with it. I’m just very well hydrated and take a water bottle with me everywhere (you should see my water bottle collection). The TapIt app is my best friend. The tinnitus is more annoying, as it’s a constant buzzing like a transformer in an electric power hub. As long as there is other noise, I can more or less ignore it. A white-noise app helps me fall asleep as it “neutralizes” the tinnitus.

So I’m starting again. I’m still scared. I know people are disappointed (my biggest fear) and probably angry or resentful that I literally disappeared for a couple of months. I can understand that and frankly, I know I’d feel the same way. All I can hope for is to learn to make better choices, interrupting my trained-over-a-lifetime patterns. Find balance in my life between responsibility and everything else. Establish boundaries. And hope that eventually people either forgive me or move on. I’m sure I’ve lost some friends/acquaintances over the past few months. I have to accept that; mourn the loss of the relationship, and let it/them go. I know it won’t be a walk in the park; I know that a lot of work will be necessary. But I can’t hide from the world. I can’t continue to be absent.

I’m going to feel the fear, acknowledge it, and then tell it to fuck off and start working at building a new normal.

Onward. And hopefully upward.

Advertisements

About slmcdanold

I’m learning to laugh at myself on a daily basis. I’m a librarian (cataloger) and I love it. My job involves all things metadata related in any and all formats. I have been known to cause a ruckus when necessary (aka troublesome cataloger) and make no apologies for it. I have a passion for continuing education and teaching. I’m a newbie coder (still learning). I like to cook. I’m a fan of rugby (go Australian Wallabies!) and ice hockey (go Detroit Red Wings!). I’m car-free and bike/walk a lot. I’m learning to love running one stride at a time. I own (and love) a very mouthy cat with a punk attitude and a slightly neurotic rescue mutt.
This entry was posted in depression. Bookmark the permalink.

3 Responses to Derailed

  1. Mary Grenci says:

    You might find more people understand than you expect, and you might find yourself getting closer to people who you were not close to before.

  2. Becky says:

    Please know that there are many people who love you and accept you and wish the very best for you, Shana

  3. Andromeda says:

    I’m sorry to hear things are so rough for you lately, and I hope you & your doctor figure out a course of medication that lets you be your best self. And as someone who’s had to fall off the world for a while myself…sometimes you just gotta do that, and the people worth your time understand.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s